Alert archive / North Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 114, NWS Bismarck, ND

August 31, 2014McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 31, 2014, 5:39 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2014, 5:39 PM CDT (22:39 UTC)
Expired
Aug 31, 2014, 6:14 PM CDT
In force
35 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties McKenzie County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 195 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.7 hours before the alert went out and 444 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2014-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2014-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1977 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:26 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 31, 3:26 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
326 PM CDT SUN AUG 31 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)

ISSUED AT 325 PM CDT SUN AUG 31 2014

CURRENT SURFACE ANALYSIS PLACES LOW OVER THE NORTHERN RED RIVER
VALLEY. UPPER LEVEL ANALYSIS PLACES WEAK RIDGE NEAR THE GREAT
LAKES WITH TROF AXIS SLIDING THROUGH EASTERN MONTANA/CENTRAL
WYOMING. VARIETY OF SHORT WAVES CONTINUE TO LIFT THROUGH
SOUTHWESTERLY FLOW OVER OUR AREA. STRONGEST SHORT WAVE NOW WORKING
INTO THE WRN DAKOTAS.

FOR THE REST OF THIS AFTERNOON INTO TONIGHT...EXPECT ISOLATED TO
SCATTERED SHOWERS/THUNDERSTORMS TO CONTINUE DEVELOPING OVER THE
AREA WITH THE AFOREMENTIONED WAVE...THOUGH MOST ACTIVITY LOOKS
TO REMAIN MAINLY SOUTH OF THE AREA. STORMS SHOULD REMAIN ON THE
TAME SIDE WITH MODEST INSTABILITY/SHEAR TO WORK WITH. COVERAGE
SHOULD DECREASE BY LATER TONIGHT.

ON MONDAY...AREA WILL STILL BE UNDER THE INFLUENCE OF CYCLONIC
FLOW ALOFT AS BROAD TROF WORKS ITS WAY THROUGH THE CENTRAL CONUS.
WITH THE TIMING OF WAVES BEING TRICKY...HAVE DECIDED TO BROAD-
BRUSH PRECIP CHANCES THROUGHOUT THE AREA. TEMPERATURES WILL REMAIN
ON THE COOL SIDE.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)

ISSUED AT 325 PM CDT SUN AUG 31 2014

BROAD MID LEVEL TROUGH WILL CONTINUE TO BRING A THREAT FOR
DIURNALLY DRIVEN CONVECTION INTO MONDAY EVENING. PRECIPITATION
CHANCES SHIFT TO THE NORTH NEAR THE JET STREAM LATER MONDAY NIGHT
INTO TUESDAY...WITH MAINLY DRY CONDITIONS SOUTH. FLOW TRANSITIONS
MOMENTARILY TO ZONAL AND WILL RESULT IN A DRY PERIOD TUESDAY
NIGHT.

MODELS ARE NOW ADVERTISING A MUCH STRONGER MID LEVEL WAVE
APPROACHING WEDNESDAY...MOVING THROUGH THE REGION WEDNESDAY NIGHT
INTO THURSDAY MORNING. DID INCREASE THUNDERSTORM
CHANCES...ESPECIALLY WEDNESDAY NIGHT WHEN THE BEST FORCING
ARRIVES. STRONGEST INSTABILITY IS DEPICTED SOUTH OF THE MAIN
FORCING SO STILL QUESTIONABLE IF WE WILL SEE ANY SEVERE STORMS.

MEDIUM RANGE MODELS NOW PUT THE UPPER JET STREAM SOUTH OF THE
NORTH DAKOTA AFTER THURSDAY WHICH PUTS THE MAIN STORM TRACKS
SOUTH AND NORTH OF THE NORTHERN PLAINS REGION THROUGH THE
REMAINDER OF THE WORK WEEK AND INTO NEXT WEEKEND. THUS POPS WERE
LOWERED. DID OPT TO GO A BIT BELOW ALLBLEND TEMPERATURES WITH THIS
PATTERN SHIFT AND BASED ON DECENT MODEL AGREEMENT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1227 PM CDT SUN AUG 31 2014

ISOLD -SHRA/-TSRA ARE EXPECTED THROUGH MUCH OF THE FORECAST
PERIOD...THOUGH WILL REFRAIN FROM MENTIONING IN INDIVIDUAL
TERMINAL FORECASTS GIVEN THE LOW PROBABILITY OF ANY VIS/CIG
RESTRICTIONS. WILL MONITOR AND UPDATE AS NEEDED. MVFR CIGS WILL
CONTINUE TO AFFECT THE KJMS TERMINAL THROUGH EARLY AFTERNOON.
OTHERWISE...VFR CONDITIONS ARE EXPECTED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJS
LONG TERM...NH
AVIATION...JJS
Hazardous weather outlook, Aug 31, 3:30 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT SUN AUG 31 2014

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
330 PM CDT SUN AUG 31 2014 /230 PM MDT SUN AUG 31 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS
AFTERNOON INTO THIS EVENING. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST SUNDAY THROUGH
MONDAY NIGHT AND AGAIN WEDNESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS.

JJS/NH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:16 PM CDTSpecial Weather StatementBISBillings59 min
Aug 30, 7:41 PM CDTSpecial Weather StatementBISSlope49 min
Aug 30, 8:12 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, McKenzie25 min
Aug 30, 8:40 PM CDTSpecial Weather StatementBISBowman65 min
Aug 30, 9:31 PM CDTSpecial Weather StatementBISAdams, Hettinger59 min
Aug 30, 10:29 PM CDTSpecial Weather StatementBISGrant, Morton, Sioux31 min
Aug 30, 11:00 PM CDTAreal Flood AdvisoryBISAdams, Grant, Hettinger, Morton, Stark6 hr
Aug 31, 1:01 AM CDTSpecial Weather StatementBISMcIntosh59 min
Aug 31, 6:12 PM CDTSpecial Weather StatementBISBurleigh63 min
Aug 31, 6:24 PM CDTSpecial Weather StatementBISMcKenzie51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.